# SDR 2003FA0000428

- Difficulty date: April 27, 2003
- Submitted: May 1, 2003
- Operation: General aviation
- Aircraft: N2218Z
- Make and model: Piper PA-28RT-201
- Aircraft serial: 28R7918117
- Aircraft time: 4,200 hours
- Engine: Lyc IO360C1C6
- System (JASC): 2434 · DC Generator-Alternator
- Part: Alternator
- Part number: 2642997R
- Part serial: C102278
- Condition: Overheated
- Location: Engine
- Stage of operation: AP
- How discovered: O
- Nature of condition: H, J
- Precautionary procedure: O

## Discrepancy

A POOR CONNECTION BETWEEN THE OUTPUT STUD AND THE POSITIVE DIODE MOUNTING ASSEMBLY RESULTED IN EXTREME HEATING OF THE STUD AND MOUNTING ASSEMBLY.  THIS HEAT ALSO MELTED THE TEFLON OUTPUT STUD INSULATOR AND VAPORIZED THE DIODE LEADS.  THE DIODE MOUNTING ASSEMBLY IS HELD IN PLACE ONLY BY THE MOUNTING STUD AND DIODE LEADS.  THIS CAUSED THE DIODE MOUNTING ASSEMBLY TO BECOME FREE FLOATING INSIDE THE ALTERNATOR.  THIS FAILURE MODE HAS A HIGH POTENTIAL TO CAUSE AN IN-FLIGHT FIRE IN THE ENGINE COMPARTMENT.
